New York, 2009

Flash Flood in New York, June 20, 2009

June 20, 2009 · NWS BUF · 1 event in 1 county or zone

A warm front brought heavy rains to the western southern tier of New York. Portions of Chautauqua County received upwards of two inches of rain in about two hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A warm front brought heavy rains to the western southern tier of New York. Portions of Chautauqua County received upwards of two inches of rain in about two hours. Several local roads were damaged by the flash flooding that resulted. Specific roads included: Frew Run Road and Old Warren Road in the town of Carroll; Hunt Road and Fairmount Avenue in Lakewood; and West Perimeter Road in Onoville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 20, 6:53 AM EST, 7 minutes earlier.

Area forecast discussion, Jun 20, 6:53 AM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
753 AM EDT SAT JUN 20 2009

.SYNOPSIS...
LOW PRESSURE TRACKING EAST ALONG A WARM FRONT WILL BRING A GOOD
LIKELIHOOD OF SHOWERS AND POSSIBLE THUNDERSTORMS TODAY. THE LOW IS
FORECAST TO SLIDE OFF THE EAST COAST TONIGHT...THEN BECOME NEARLY
STATIONARY OFF THE NEW ENGLAND COAST SUNDAY AND MONDAY. THERE IS
STILL A CHANCE THAT A FEW SHOWERS COULD LINGER INTO SUNDAY
MORNING...BEFORE HIGH PRESSURE RIDGES ACROSS THE LOWER LAKES
AND PRODUCES WARM AND DRY CONDITIONS MONDAY AND TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LARGE AREA OF LOW PRESSURE OVER MICHIGAN WILL TRACK EAST TODAY
ACROSS NEW YORK TO OFF THE JERSEY COAST LATE TONIGHT. LARGE AREA OF
SHOWERS EXTENDING FROM MICHIGAN EASTWARD TO WESTERN NEW YORK. THE
LEADING EDGE MOVING INTO NEW YORK EARLY THIS MORNING IS THE DYING
MCS FROM EARLIER LAST NIGHT THAT WAS OVER MICHIGAN. MOST TSTM
ACTIVITY NOW SOUTH OF THE STATE LINE BUT CANT RULE OUT ONE AS IT
MOVES ACROSS WNY EARLY THIS MORNING. AIR IS VERY JUICY WITH
PRECIPITABLE WATER VALUES OF 2 INCHES WHICH IS 200 PERCENT OF NORMAL
AND DEW PTS IN TEH MID 60S EXPECTED TO MOVE INTO THE REGION. MAIN
THREAT WILL BE LOCALLY HVY RAIN TODAY. CURRENTLY WENT WITH HPC QPF
AMNTS FROM 06Z THIS MORNING TO 06Z SUNDAY FROM THREE QUARTERS OF AN
INCH ACROSS THE NORTH COUNTRY TO AN INCH TO 1.25 INCHES ACROSS THE
FINGER LKS AND 1.5 TO 1.75 INCHES ACROSS THE EIGHT WESTERN NY
COUNTIES WITH THE HIGHEST AMNTS SOUTH OF BUFFALO TO THE ST LINE.
AMNTS ARE BELOW FFG VALUES BUT LOCAL AMNTS COULD BE HIGHER IN LOCAL
HVY DOWNPOURS.

THE THREAT OF SHOWERS SHOULD DECREASE TONIGHT IN THE FAR WEST WITH
JUST CHC SHWRS, BUT WILL CARRY LKLY POPS IN THE EVENING ACROSS
THE FINGER LKS THEN DECREASING TO CHC POPS OVERNIGHT. EAST OF LAKE
ONTARIO, WILL CONTINUE CAT POPS TONIGHT AS THE LOW MOVES FROM NEAR
BGM TO OFF THE JERSEY COAST AND TROUGH EXTENDING NW FROM THE LOW
BACK INTO THE NORTH COUNTRY INTO LATE TONIGHT.

EXPECT A PERIOD OF GUSTY WINDS BEHIND THE LOW AS WINDS SHIFT TO THE
W-NW IN WESTERN PTNS OF NY. TEMPS TODAY GENLY IN THE LOWER 70S WITH
LOWS TONIGHT BETWEEN 55 AND 60.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
ANY PCPN ASSOCIATED WITH THE SURFACE LOW IS EXPECTED TO END FROM
WEST TO EAST SUNDAY MORNING AS THIS SYSTEM SLIDES OFF THE NEW
ENGLAND COAST. THE MODELS AGREE THAT THE CLOSED UPPER LOW AND THE
ATTENDANT SURFACE LOW WILL REMAIN NEARLY STATIONARY JUST OFF THE NEW
ENGLAND COAST SUNDAY NIGHT THROUGH MONDAY NIGHT. WHILE ANY IMPACTS
IN TERMS OF PCPN SHOULD STAY WELL TO OUR EAST...SOME OF THE CLOUDS
ASSOCIATED WITH THE LOW COULD ROTATE WEST ACROSS CENTRAL AND WESTERN
NEW YORK.

TEMPS THROUGH THE PERIOD WILL GENERALLY AVERAGE OUT WITHIN A FEW
DEGREES OF SEASONAL NORMALS...GENERALLY RANGING FROM THE MID 50S TO
LOWER 60S AT NIGHT...AND IN THE MID-UPPER 70S BY DAY.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
DURING THE FIRST TWO THIRDS OF THIS TIME PERIOD...THE MEDIUM RANGE
GUIDANCE REMAINS IN DECENT AGREEMENT ON FAVORING A BLOCKING PATTERN
IN THE UPPER ATMOSPHERE...WITH ONE DEEP CLOSED LOW OFF SITUATED OFF
THE SOUTHERN NEW ENGLAND COAST...ANOTHER LOCATED OFF THE NORTHWEST
COAST OF THE UNITED STATES...AND A HIGH AMPLITUDE RIDGE IN BETWEEN.

SOME UNCERTAINTY STILL REMAINS WITH RESPECT TO THE EXACT POSITION OF
THE NEW ENGLAND LOW...AND HOW MUCH INFLUENCE IT WILL HAVE ON OUR
WEATHER. COMPARED TO YESTERDAYS MODEL RUNS...THE 19/00Z ECMWF HAS
TRENDED WEAKER AND FURTHER EAST WITH THIS LOW...WHICH WOULD KEEP ANY
OF ITS ASSOCIATED PRECIP/CLOUD COVER SAFELY EAST OF THE AREA.
MEANWHILE...THE 19/06Z AND 19Z/12Z RUNS OF THE GFS HAVE TRENDED
DEEPER AND FURTHER WEST AT VARYING POINTS DURING THE EARLY TO MIDDLE
PORTIONS OF NEXT WEEK...WHICH WOULD RESULT IN MORE CLOUDS AND THE
POSSIBILITY OF SOME PRECIP FOR THE AREA... PARTICULARLY ACROSS OUR
EASTERN ZONES. GIVEN THE CONTINUING MODEL DIFFERENCES AND THE
GREATER INCONSISTENCIES SEEN IN THE PAST FEW RUNS OF THE GFS...WILL
BE STICKING WITH HPC AND OUR EXISTING CONTINUITY OF A GENERALLY DRY
FORECAST IN THE MONDAY NIGHT-WEDNESDAY NIGHT TIME FRAME...WITH THE
UPPER RIDGE TO OUR WEST THE DOMINANT WEATHER FEATURE.

AS WE GET INTO THE LATTER PORTIONS OF THE PERIOD...THE GFS AND ECMWF
SHOW THE BLOCKING PATTERN ALOFT BREAKING DOWN. THIS WOULD EVENTUALLY
ALLOW A FRONTAL SYSTEM TO APPROACH THE AREA FROM THE NORTHWEST ON
THURSDAY...THEN CROSS NEW YORK STATE SOMETIME BETWEEN THURSDAY NIGHT
AND FRIDAY...WITH THE MODELS SHOWING THEIR USUAL TIMING DIFFERENCES
THIS FAR OUT. AS THIS GENERAL SCENARIO ALSO HAS SUPPORT FROM
HPC...WILL INDICATE A GENERAL LOW CHANCE OF CONVECTION THURSDAY INTO
FRIDAY TO COVER THE PASSAGE OF THIS SYSTEM.

AS FOR TEMPERATURES...THESE SHOULD AVERAGE A LITTLE ABOVE NORMAL
/HIGHS IN THE LOW-MID 80S AND LOWS IN THE LOWER HALF OF THE 60S/
TUESDAY THROUGH THURSDAY WITH OUR AREA UNDER THE INFLUENCE OF THE
UPPER RIDGE...THEN SHOULD COOL A LITTLE FOR FRIDAY WITH THE PASSAGE
OF THE AFOREMENTIONED FRONTAL SYSTEM.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
AN AREA OF LOW PRESSURE NEAR ERIE PA IS EXPECTED TO MOVE EAST ACROSS
SOUTHERN NEW YORK AND NORTHERN PA TO NEAR LONG ISLAND LATE TONIGHT.
A LARGE OF SHOWERS WITH SOME EMBEDDED AREAS OF LOCALLY HVY RAIN
EXTENDING FROM LAKE HURON AND LK ERIE TO THE EASTERN FINGER LKS IS
EXPECTED TO MOVE EAST ACROSS THE AREA TODAY. THERE WILL BE SOME
EMBEDDED TSTMS BUT IT IS TO EARLY TO MENTION FOR ANY PARTICULAR TAF
SITE AT THIS TIME. I HAVE MENTIONED CB IN THE TAFS THIS MORNING
THROUGH EARLY AFTERNOON IN THE WEST AND LATER THIS MORNING THROUGH
MID AFTERNOON AT KROC. EXPECT MAIN CONCERN TO BE MODERATE TO HVY
SHWRS WITH CONDITIONS DROPPING TO THE MVFR RANGE WITH THE SHWRS AND
SOME PERIODS OF IFR CONDITIONS AS WELL. BY THIS EVENING THE SHOWERS
SHLD TAPER OFF IN THE WEST BUT LOW LEVEL MOISTURE WILL CONTINUE TO
PRODUCE MVFR/IFR CONDITIONS WITH LOW CLOUDS AND FOG. WIND DIRECTION
FCST WILL BE LOW CONFIDENCE DUE TO THE TRACK OF THE LOW COMING RIGHT
OVER THE REGION.

OUTLOOK...
SUNDAY...MAINLY VFR.
MONDAY THROUGH WEDNESDAY...VFR.

&&

.MARINE...
LOW PRESSURE MOVING SOUTHEAST FROM THE CENTRAL GREAT LAKES IS
FORECAST TO CROSS WESTERN AND CENTRAL NEW YORK THIS AFTERNOON...THEN
SLIDE OFF THE NEW ENGLAND TONIGHT AND SUNDAY. AS THIS SYSTEM CROSSES
NEW YORK STATE THIS AFTERNOON...THE PRESSURE GRADIENT WILL INCREASE
ENOUGH TO ALLOW WIND AND WAVES TO REACH THE CRITERIA NEEDED FOR A
SMALL CRAFT ADVISORY THIS AFTERNOON THROUGH EARLY TONIGHT. THERE
WILL ALSO BE A RISK OF A FEW THUNDERSTORMS AS THE LOW CROSS NEW YORK
STATE TODAY.

FOLLOWING THIS SYSTEM...EXPECT THE PRESSURE GRADIENT TO RELAX AGAIN
AS HIGH PRESSURE BUILDS BACK INTO THE AREA...RESULTING IN A RETURN
TO GENERALLY LIGHT WINDS AND MINIMAL WAVES FOR SUNDAY INTO THE EARLY
PORTION OF NEXT WEEK.

&&

.HYDROLOGY...
WITH THE ABUNDANT ATMOSPHERIC MOISTURE ASSOCIATED WITH THIS
EVENT...PRECIPITABLE WATER VALUES UP TO 2 INCHES TODAY...THERE
COULD BE LOCAL DOWNPOURS WITH RAINFALL EASILY EXCEEDING THE
FORECAST AMOUNTS...BUT IT REMAINS VERY DIFFICULT TO FORECAST THE
EXACT TIME AND LOCATION. THE HPC RAINFALL ESTIMATES RANGE FROM
AN INCH TO 1.5 INCHES IN THE BUFFALO- ROCHESTER AREAS TO 1.5 TO 1.75
INCHES ACROSS THE SOUTHERN TIER AND LESSER AMOUNTS OVER THE NORTH
COUNTRY. BUT THIS IS GENERAL AND SOME AREAS WILL SEE CONSIDERABLY
MORE OR LESS THAN THESE AMOUNTS.

THERE SHOULD BE FEW HYDRO ISSUES WITH SUCH RAINFALL...ALTHOUGH
THE TYPICAL POOR DRAINAGE PROBLEMS CAN OCCUR WITH ANY DOWNPOURS.
RIVER AND CREEKS SHOULD RISE A GOOD 1 TO 3 FEET BUT REMAIN WELL
WITHIN BANKFUL. 3-6 HOUR FFG VALUES ARE CLOSE TO 3 INCHES IN THE
WEST BUT ABOUT 2 INCHES OVER THE MID GENESEE VALLEY AND FINGER
LAKES. THE SITUATION WILL BE MONITORED CLOSELY THROUGH THE NIGHT
AND SATURDAY MORNING.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
         EVENING FOR LEZ040-041.
         SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO
         MIDNIGHT EDT TONIGHT FOR LOZ043-044.
         SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM EDT
         THIS EVENING FOR LOZ042.

&&

SYNOPSIS...TJP
NEAR TERM...JJP
SHORT TERM...TJP
LONG TERM...JJR/TJP
AVIATION...JJP/TJP
MARINE...TJP
HYDROLOGY...JJP/SFM
Hazardous weather outlook, Jun 20, 4:30 AM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
530 AM EDT SAT JUN 20 2009

NYZ001>008-010>014-085-210930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-SOUTHERN ERIE-
530 AM EDT SAT JUN 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

LOW PRESSURE MOVING EAST ALONG A WARM FRONT WILL BRING PERIODS OF
MODERATE TO HEAVY RAIN TO THE AREA TODAY. AROUND AN INCH OF RAIN
IS POSSIBLE...AND THE RAIN MAY ALSO BE ACCOMPANIED BY A FEW
THUNDERSTORMS WHICH WOULD ADD TO THE RAINFALL TOTALS.

THIS RAINFALL HAS THE POTENTIAL TO CAUSE SOME FLOODING PROBLEMS
SINCE THE GROUND HAS ALREADY BEEN MOISTENED BY MODERATE TO HEAVY
RAIN THAT FELL WEDNESDAY NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-210930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
530 AM EDT SAT JUN 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ019>021-210930-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
530 AM EDT SAT JUN 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

LOW PRESSURE MOVING EAST ALONG A WARM FRONT WILL BRING PERIODS OF
MODERATE TO HEAVY RAIN TO THE AREA TODAY. AN INCH TO AN INCH AND
A HALF OF RAIN IS EXPECTED...AND A FEW THUNDERSTORMS ARE POSSIBLE
WHICH WILL ADD TO THE RAINFALL TOTALS.

THIS RAINFALL HAS THE POTENTIAL TO CAUSE SOME FLOODING PROBLEMS
SINCE THE GROUND HAS ALREADY BEEN MOISTENED BY MODERATE TO HEAVY
RAIN THAT FELL WEDNESDAY NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The radar

The Buffalo radar (KBUF), 108 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Chautauqua

When
June 20, 7:00 AM EST to 10:00 AM EST
Where
Chautauqua County, 0.78 mi NNE of Ashville to 0.75 mi NNW of Busti
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
42.091, -79.365

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181461.